Alert archive / Wisconsin / Tornado Warnings in 2007

Tornado Warning 5, NWS Duluth, MN

May 23, 2007Bayfield County, Wisconsin

NWS Duluth, MN issued this tornado warning at May 23, 2007, 4:30 PM CDT for Bayfield County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2007, 4:30 PM CDT (21:30 UTC)
Expired
May 23, 2007, 5:30 PM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Bayfield County, WI

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 232130
TORDLH
WIC007-232230-
/O.NEW.KDLH.TO.W.0005.070523T2130Z-070523T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  BAYFIELD COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 530 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHWEST OF DRUMMOND...OR ABOUT 16 MILES NORTH OF HAYWARD...MOVING
  NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  DRUMMOND BY 440 PM CDT...
  7 MILES NORTHWEST OF GRAND VIEW BY 445 PM CDT...
  INO AND 6 MILES NORTHWEST OF MASON BY 455 PM CDT...
  BENOIT BY 500 PM CDT...
  MOQUAH BY 505 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4626 9153 4617 9116 4661 9094 4676 9117

$$

STEWART
6 follow-up statements
000 
WWUS53 KDLH 232137
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT WED MAY 23 2007

WIC007-232230-
/O.CON.KDLH.TO.W.0005.000000T0000Z-070523T2230Z/
BAYFIELD WI-
437 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR BAYFIELD
COUNTY...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO CAPABLE OF.  THIS TORNADO WAS LOCATED NEAR
DRUMMOND...OR ABOUT 21 MILES NORTH OF HAYWARD...MOVING NORTHEAST AT
40 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES NORTHWEST OF GRAND VIEW BY 450 PM CDT...
  8 MILES NORTHWEST OF MASON BY 455 PM CDT...
  INO AND BENOIT BY 500 PM CDT...
  MOQUAH BY 510 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 4626 9153 4617 9116 4661 9094 4676 9117

$$

STEWART
000 
WWUS53 KDLH 232143
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
442 PM CDT WED MAY 23 2007

WIC007-232230-
/O.CON.KDLH.TO.W.0005.000000T0000Z-070523T2230Z/
BAYFIELD WI-
442 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR BAYFIELD
COUNTY...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A  POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR 
DRUMMOND...OR ABOUT 20 MILES NORTH OF HAYWARD...MOVING NORTHEAST AT 
20 MPH.

THE TORNADO WILL BE NEAR...
  DRUMMOND BY 450 PM CDT...
  6 MILES NORTHWEST OF GRAND VIEW BY 510 PM CDT...
  INO AND MASON BY 525 PM CDT...
  BENOIT AND MOQUAH BY 530 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4626 9153 4617 9116 4661 9094 4676 9117

$$
STEWART
000 
WWUS53 KDLH 232153
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
452 PM CDT WED MAY 23 2007

WIC007-232230-
/O.CON.KDLH.TO.W.0005.000000T0000Z-070523T2230Z/
BAYFIELD WI-
452 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR BAYFIELD
COUNTY...

AT 451 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH ROTATION.  THIS TORNADO WAS LOCATED NEAR 
GRAND VIEW...OR ABOUT 20 MILES SOUTHWEST OF ASHLAND...MOVING 
NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  MASON BY 500 PM CDT...
  BENOIT AND 6 MILES SOUTHEAST OF INO BY 505 PM CDT...
  MOQUAH BY 510 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 4626 9153 4617 9116 4661 9094 4676 9117

$$

STEWART
000 
WWUS53 KDLH 232200
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT WED MAY 23 2007

WIC007-232230-
/O.CON.KDLH.TO.W.0005.000000T0000Z-070523T2230Z/
BAYFIELD WI-
459 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR BAYFIELD
COUNTY...

AT 455 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO WAS LOCATED
NEAR DRUMMOND...OR ABOUT 21 MILES SOUTHWEST OF ASHLAND...MOVING
NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  MASON BY 505 PM CDT...
  BENOIT AND INO BY 510 PM CDT...
  MOQUAH BY 520 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 4626 9153 4617 9116 4661 9094 4676 9117

$$

STEWART
000 
WWUS53 KDLH 232214
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
513 PM CDT WED MAY 23 2007

WIC007-232230-
/O.CON.KDLH.TO.W.0005.000000T0000Z-070523T2230Z/
BAYFIELD WI-
513 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR BAYFIELD
COUNTY...

AT 508 PM CDT...A TORNADO WAS REPORTED.  THIS TORNADO WAS LOCATED
NEAR BENOIT...OR ABOUT 13 MILES SOUTHWEST OF ASHLAND...MOVING
NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  MOQUAH BY 520 PM CDT...


THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 4626 9153 4617 9116 4661 9094 4676 9117

$$

STEWART
000 
WWUS53 KDLH 232221
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
521 PM CDT WED MAY 23 2007

WIC007-232230-
/O.CON.KDLH.TO.W.0005.000000T0000Z-070523T2230Z/
BAYFIELD WI-
521 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR BAYFIELD
COUNTY...

AT 516 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO WAS LOCATED
NEAR BENOIT...OR ABOUT 9 MILES SOUTHWEST OF ASHLAND...MOVING
NORTHEAST AT 30 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4626 9153 4617 9116 4661 9094 4676 9117

$$

STEWART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 23, 2:11 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 23, 2:11 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
211 PM CDT WED MAY 23 2007

.DISCUSSION...
SLOW MOVG CFNT OVR WRN MN CONTS TO EDGE EWD. CONVECTIVE ACTIVITY
DEVELOPING IN A ZONE JUST AHD OF THE FNT EARLY THIS AFTN...WITH
BEST CHC OF SVR OVR CENT PLAINS INVOF HIGHER TEMPS/DPTS. SEE
LATEST SWODY1 DISC FOR DETAILS. MODERATE AMT OF INSTAB OVR OUR CWA
THIS AFTN AND APPROACHING CFNT COULD STILL RESULT IN ISOLD SVR
CELLS LATE THIS AFTN/EVE. SFC LI/S AS LOW AS -3 AND SFC BASED CAPE
UP TO 1000 J/KG. CFNT WILL MOVE THRU OUR CWA ON THU AS FNTL WAVE
RIDES UP THE FNT...BRINGING PLENTY OR RAIN TO ERN HALF OF OUR
CWA...WHERE AMTS COULD APPROACH ONE INCH. MODELS IN VERY GOOD
AGMT ON THIS SCENARIO. SHORT BREAK EXPECTED ON FRI UNDER DRY SLOT
BEFORE ANOTHER S/WV EMERGES FROM THE L/WV TROF AND HEADS TWRD THE
GRT LKS. THIS WILL GENERATE ANOTHER SUBSTANTIAL SFC SYSTEM THAT
WILL KEEP RAIN CHCS IN THE AREA FOR MOST OF THE WEEKEND. SYSTEM
MAY DEPART SOON ENUF FOR SUNSHINE TO RETURN BY SUN AFTN...THEN MON
LOOKS DRY AS SFC HIGH PUSHES IN AGN.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE EASTERN
HALF OF THE NORTHLAND TONIGHT. MVFR/IFR CONDITIONS WILL PREVAIL IN
THESE AREAS. A FRONT WILL ALSO CONTINUE TO SHIFT INTO THE WESTERN
AREAS INCLUDING KINL TO KBRD...AND REACH KHIB TO KDLH BY EARLY
THURSDAY MORNING. WINDS WILL SWITCH TO THE WEST BEHIND THIS FRONT.
ABUNDANT LOW LEVEL MOISTURE WILL LIKELY KEEP MVFR AND IFR CONDITIONS
WITH AREAS OF FOG PREVALENT OVERNIGHT. A STRONG WARM FRONT WILL LIFT
BACK NORTH THURSDAY...WITH SHOWERS AND THUNDERSTORMS LIKELY.

&&

POINT TEMPS/POPS...
DLH  51  58  39  62 /  50  70  10  10
INL  48  57  37  54 /  30  50  10  10
BRD  49  59  41  63 /  30  60  10  20
HYR  56  66  43  65 /  60  70  10  10
ASX  56  63  44  64 /  60  70  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

04/LILES
Hazardous weather outlook, May 23, 3:54 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT WED MAY 23 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-241030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
354 PM CDT WED MAY 23 2007

...SEVERE THUNDERSTORMS THIS EVENING FOR NORTHWESTERN WISCONSIN.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA...
NORTHWESTERN WISCONSIN...AND WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHLAND THIS EVENING. SOME
OF THE STORMS COULD PRODUCE HEAVY DOWNPOURS...GUSTY WINDS...AND
SMALL HAIL. NORTHWESTERN WISCONSIN COULD SEE ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY...AND AGAIN FROM
FRIDAY NIGHT THROUGH SATURDAY NIGHT. A FEW OF THE STORMS COULD BE
SEVERE ACROSS NORTHWESTERN WISCONSIN ON THURSDAY. THUNDERSTORMS
ARE POSSIBLE AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE ALREADY BEEN ACTIVATED FOR THIS EVENING.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:53 PM CDTSevere Thunderstorm WarningDLHDouglas37 min
May 23, 4:10 PM CDTTornado WarningDLHBurnett50 min
May 23, 4:42 PM CDTSevere Thunderstorm WarningDLHWashburn48 min
May 23, 5:13 PM CDTTornado WarningDLHWashburn32 min
May 23, 5:27 PM CDTTornado WarningDLHAshland, Bayfield33 min
May 23, 6:16 PM CDTSevere Thunderstorm WarningDLHSawyer44 min

Nearby

Tornado Warnings in Wisconsin, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.